Wyoming, 2016High Wind in Wyoming, February 28, 2016
February 28, 2016 · NWS RIW · 1 event in 1 county or zone
Strong post-frontal west to northwest wind blew in the North Fork Valley west of Cody. An automated sensor near Buffalo Bill Reservoir registered a peak gust of 58 mph Sunday evening, February 28.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong post-frontal west to northwest wind blew in the North Fork Valley west of Cody. An automated sensor near Buffalo Bill Reservoir registered a peak gust of 58 mph Sunday evening, February 28.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 28, 1:59 PM MST, 6 hours 22 minutes earlier.
Area forecast discussion, Feb 28, 1:59 PM MST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
159 PM MST SUN FEB 28 2016
.SHORT TERM...TONIGHT THROUGH MONDAY
AS A HIGH PRESSURE RIDGE OVER EASTERN IDAHO MOVES EAST THROUGH THE
NIGHT...WEST WINDS WILL SPREAD FROM WEST TO EAST ACROSS THE AREA.
THE STRONGEST WINDS WILL BE ALONG AND EAST OF THE CONTINENTAL
DIVIDE WITH HIGH WINDS POSSIBLE IN THE CODY FOOTHILLS. A HIGH WIND
WARNING IS IN EFFECT UNTIL 5 AM MST IN THE CODY FOOTHILLS. PACIFIC
MOISTURE IN THE WEST FLOW WILL SPREAD LOW CLOUDS AND SNOW ACROSS
THE WESTERN MOUNTAINS. THROUGH THE MORNING RAIN AND SNOW SHOWERS
WILL SPREAD INTO THE BIGHORN MOUNTAINS. THE LOWER ELEVATIONS MAY
SEE SCATTERED TO ISOLATED RAIN SHOWERS WITH GUSTY WINDS THROUGH
THE AFTERNOON. CLOUD COVER...PRECIPITATION AND WIND WILL MODERATE
TEMPERATURES ELEVATING LOWS TONIGHT AND RAISING HIGHS ON MONDAY
EAST OF THE CONTINENTAL DIVIDE.
.LONG TERM...MONDAY NIGHT THROUGH SUNDAY
HIGH PRESSURE WORKS TO RETURN TO THE AREA MONDAY NIGHT...AND WILL
HELP TO WEAKEN SHOWER COVERAGE OVER THE AREA. A BRIEF PERIOD OF
DRYING IS ANTICIPATED TUESDAY MORNING...AHEAD OF THE NEXT
APPROACHING WAVE. THIS WAVE WILL RETURN PRECIPITATION ACROSS THE
WESTERN MOUNTAINS AND VALLEYS TUESDAY EVENING WITH COVERAGE
INCREASING THROUGH WEDNESDAY. AREAS EAST OF THE DIVIDE...ESPECIALLY
ACROSS NORTHEASTERN WYOMING MAY SEE SOME SHOWER ACTIVITY BY
WEDNESDAY AFTERNOON.
HIGH PRESSURE WILL MOVE INTO THE INTERMOUNTAIN WEST WEDNESDAY
EVENING...AND WILL HELP TO BRING A RETURN OF DRY CONDITIONS BY LATE
WEDNESDAY EVENING. DRY CONDITIONS WILL BE FOUND THROUGH THURSDAY
AFTERNOON. MODELS INDICATE THE PRESENCE OF WEAK MOISTURE ASSOCIATED
WITH A DISTURBANCE IN THE NORTHWEST FLOW WILL BE FOUND OVER THE
WESTERN MOUNTAINS BY THURSDAY EVENING. MODELS CONTINUE TO SLOW DOWN
THE ARRIVAL OF THE MOISTURE...LEAVING MORE LIKELIHOOD FOR
PRECIPITATION TO BE FOUND BY LATE THURSDAY NIGHT. TIMING ALTERATIONS
MAY OCCUR AS THE MODELS COME INTO BETTER AGREEMENT WITH THE HANDLING
OF THIS TROUGH. THIS SYSTEM WILL MOVE THROUGH QUICKLY WITH A RETURN
OF A FLATTENED RIDGE BY FRIDAY EVENING.
OVERALL...MODELS BEGIN TO DIVERGE MORE SIGNIFICANTLY BY SUNDAY
MORNING. THIS IMPACTS THE PLACEMENT OF THE AXIS OF THE RIDGE...WHICH
INFLUENCES THE EXPECTED PRECIPITATION COVERAGE. THE ECMWF IS THE
MORE AGGRESSIVE SOLUTION WITH THE RIDGE AXIS MOVING THROUGH THE
STATE BY SUNDAY AFTERNOON. THIS WOULD ALLOW FOR AN EARLIER ARRIVAL
FOR THE SOUTHWEST FLOW AND SHOWER ACTIVITY ACROSS WESTERN WYOMING.
MEANWHILE...THE GFS KEEPS A MORE AMPLIFIED RIDGE OVER THE AREA
THROUGH EARLY MONDAY...WITH GENERALLY DRY CONDITIONS.
&&
.AVIATION.../00Z ISSUANCE/
WEST OF THE CONTINENTAL DIVIDE...KJAC/KRKS/KPNA/KBPI
AS A HIGH PRESSURE RIDGE IN EASTERN IDAHO MOVES EAST TONIGHT...
WEST WINDS WILL INCREASE...ESPECIALLY OVER THE PASSES AND UPPER
RIDGES WITH AREAS OF LOW LEVEL WIND SHEAR. PACIFIC MOISTURE WILL
INCREASE IN THE FLOW WITH INCREASING MVFR TO IFR CEILINGS ABOVE
8000 FEET AS AREAS OF SNOW SHOWERS INCREASE AS VISIBILITY
DECREASES AND MOUNTAIN OBSCURATIONS SPREAD. FROM 09Z TO 12Z
CHANCES FOR MVFR TO IFR CONDITIONS WILL INCREASE AT KJAC AND
KAFO...SPREADING OVER KBPI AND KPNA FROM 12Z TO 15Z.
EAST OF THE CONTINENTAL DIVIDE...KCPR/KCOD/KRIW/KWRL/KLND
VFR CONDITIONS WILL PREVAIL AT THE AIRPORTS THROUGH THE PERIOD.
AS A HIGH PRESSURE RIDGE IN EASTERN IDAHO MOVES EAST TONIGHT...
WEST WINDS WILL INCREASE...ESPECIALLY OVER AND NEAR THE EAST
SLOPES OF THE MOUNTAINS EAST OF THE CONTINENTAL DIVIDE...WITH
AREAS OF LOW LEVEL WIND SHEAR INCREASING. THE STRONGEST WINDS ARE
EXPECTED IN THE LEE OF THE ABSAROKA MOUNTAINS VICINITY KCOD.
PACIFIC MOISTURE WILL INCREASE IN THE FLOW WITH INCREASING MVFR TO
IFR CEILINGS ABOVE 8500 FEET EAST OF THE CONTINENTAL DIVIDE AS
AREAS OF SNOW SHOWERS INCREASE AS VISIBILITY DECREASES AND
MOUNTAIN OBSCURATIONS SPREAD FROM 09Z TO 15Z. VFR CONDITIONS WILL
REMAIN OVER THE LOWER ELEVATIONS. SCATTERED RAIN SHOWERS AFTER 18Z
MAY PRODUCE LOCAL MVFR CONDITIONS WITH STRONG WIND GUSTS VICINITY
SHOWERS.
&&
.FIRE WEATHER...
AS A HIGH PRESSURE RIDGE OVER EASTERN IDAHO MOVES EAST THROUGH THE
NIGHT...WEST WINDS WILL SPREAD FROM WEST TO EAST ACROSS THE AREA.
THE STRONGEST WINDS WILL BE ALONG AND EAST OF THE CONTINENTAL
DIVIDE WITH HIGH WINDS POSSIBLE IN THE CODY FOOTHILLS. PACIFIC
MOISTURE IN THE WEST FLOW WILL SPREAD LOW CLOUDS AND SNOW ACROSS
THE WESTERN MOUNTAINS. THROUGH THE MORNING RAIN AND SNOW SHOWERS
WILL SPREAD INTO THE BIGHORN MOUNTAINS. THE LOWER ELEVATIONS MAY
SEE SCATTERED TO ISOLATED RAIN SHOWERS WITH GUSTY WINDS THROUGH
THE AFTERNOON. CLOUD COVER...PRECIPITATION AND WIND WILL MODERATE
TEMPERATURES ELEVATING LOWS TONIGHT AND RAISING HIGHS ON MONDAY
EAST OF THE CONTINENTAL DIVIDE. OVERALL RELATIVE HUMIDITY WILL BE
FAVORABLE TO HIGH...ESPECIALLY OVER THE MOUNTAINS. MIXING HEIGHTS
WILL BE LOW IN THE WEST AND INCREASE IN THE LEE OF THE MOUNTAINS
WHERE DEEPER MIXING WILL PRODUCE FAIR TO GOOD SMOKE DISPERSAL IN
THE AFTERNOON.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 5 AM MST MONDAY
FOR WYZ003.
&&
SHORT TERM...C.BAKER
LONG TERM...BRANHAM
AVIATION...C.BAKER
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Feb 28, 3:12 AM MST, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
312 AM MST SUN FEB 28 2016
WYZ001>020-022>030-291200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
312 AM MST SUN FEB 28 2016
...HIGH WIND WARNING FOR THE CODY FOOTHILLS LATE THIS AFTERNOON
THROUGH TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.
.DAY ONE...TODAY AND TONIGHT
TONIGHT...STRONG WINDS POSSIBLE IN THE CODY FOOTHILLS. PLEASE SEE
HIGH WIND WARNING PRODUCT FOR THE LATEST INFORMATION. A CHANCE OF
MOUNTAIN SNOW WEST LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY AND MONDAY NIGHT...A CHANCE OF MOUNTAIN SNOW. A CHANCE OF
RAIN OR SNOW AT THE LOWER ELEVATIONS.
TUESDAY NIGHT AND WEDNESDAY...A CHANCE OF MOUNTAIN SNOW. A CHANCE
OF RAIN OR SNOW AT THE LOWER ELEVATIONS ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS GREATER THAN 50 MPH
AND SNOWFALL. THANK YOU.
High Wind, Cody Foothills
- When
- February 28, 8:21 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A 58 mph wind gust was measured at the Buffalo Bill Reservoir.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Illinois, February 28, 2016$37,000 · 19 events
- Strong Wind in Missouri, February 28, 2016$11,000 · 11 events
- Winter Weather in Michigan, February 28 to 29, 20167 events
- Strong Wind in Kentucky, February 28, 2016$7,000 · 7 events
- Strong Wind in Indiana, February 28, 2016$6,000 · 6 events
- Strong Wind in Illinois, February 28, 2016$3,000 · 3 events
- Wildfire in Oklahoma, February 28, 20162 events
- High Wind in Washington, February 28, 201657 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, February 28, 20161 event
- Wildfire in Missouri, February 28, 2016$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613763.